Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 6  |  Page : 641--642

Drug safety guidelines: Are they effective?

Akram Ahmad1, Isha Patel2, Guru Prasad Mohanta1,  
1 Department of Pharmacy Practice, Annamalai University, Annamalai Nagar, Chidambaram, Tamil Nadu, India
2 Department of Clinical, Social and Administrative Sciences, University of Michigan, Ann Arbor, MI-48104, USA

Correspondence Address:
Akram Ahmad
Department of Pharmacy Practice, Annamalai University, Annamalai Nagar, Chidambaram, Tamil Nadu
India




How to cite this article:
Ahmad A, Patel I, Mohanta GP. Drug safety guidelines: Are they effective?.Indian J Pharmacol 2013;45:641-642


How to cite this URL:
Ahmad A, Patel I, Mohanta GP. Drug safety guidelines: Are they effective?. Indian J Pharmacol [serial online] 2013 [cited 2019 Nov 19 ];45:641-642
Available from: http://www.ijp-online.com/text.asp?2013/45/6/641/121392


Full Text

Sir,

Paracetamol (acetaminophen) is the most extensively used over-the-counter analgesic and antipyretic agent. Over dosing of paracetamol can lead to hospital admissions. [1],[2] In the United Kingdom, nearly 50% of drug poisoning occurs due to paracetamol over dosing and nearly 100-200 people die every year from it. The Toxic Exposure Surveillance System of the American Association of Poison Control Centers estimated that in 2004, 19,590 children aged less than 6 years experienced paracetamol poisoning. [3] Similar incidences are also reported in other countries like Denmark and Australia. [4]

There are multiple reasons for accidental occurrences of pediatric paracetamol poisoning such as public perception about its safe nature, easy availability in the market, lack of child proof packing at homes and dosing errors caused by pharmacists, parents and physicians. [5] In India, the data on paracetamol poisoning is not captured completely due to poor documentation. Based on the findings of a 10 year retrospective hospital-based study, about 0.32% cases of poisoning are due to acute paracetamol overdosing. [4]

The Drugs Controller General (DCGI), the apex drug regulatory authority in India, besides banning drugs, periodically issues drug safety guidelines and box warnings. In 2012, the DCGI issued safety guidelines and box warnings for paracetamol, nimesulide and statins. [6] On 4 th April 2012, the DCGI sent letters to all the state drug controllers (SDCs) limiting the paracetamol content in prescription combination products and issuing box warning due to paracetamol's liver toxicity. The letter was issued based on the recommendation of the Drug Technical Advisory Board, the highest statutory authority on technical matters. In combination products, the paracetamol content is restricted to just 325 mg. [6]

In an attempt to find out the compliance to safety guidelines by the pharmaceutical companies, we did a survey at Sahaswan (Uttar Pradesh) in August 2013. The paracetamol combination products were examined for their paracetamol content and box warnings. Our findings showed that the paracetamol content was still in the range of 500 mg to 650 mg and was not restricted to 325 mg in spite of DCGI's notification and circular. [Table 1] lists some of the findings.{Table 1}

It is unfortunate that the safety guidelines are ignored by the manufacturers and that the SDC fail to enforce the guidelines. The manufacturing falls under the jurisdiction of state Drugs Controller. In India, several paracetamol combination products are available for a number of indications such as cough and cold, pain, sprains etc. without a prescription.

Like other developing countries, in India, self-medication is rampant. There is every possibility that the patient may consume paracetamol from medications for different conditions such as fever, cough and cold, which may lead to overdosing. The excess dosing may also come from prescriptions and self-medication. The violation of the safety guidelines for paracetamol by the pharmaceutical companies puts the common people at high-risk for liver toxicity. The regulatory authorities need to be vigilant and ensure industries' adherence to guidelines to protect the interests of the public.

References

1Buckley N, Eddleston M. Paracetamol (acetaminophen) poisoning. Clin Evid. 2005;14:1738-44.
2Dart RC, Erdman AR, Olson KR, Christianson G, Manoguerra AS, Chyka PA, et al. Acetaminophen poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2006;44:1-18.
3Sia JY, Chan YC. Case report: Paracetamol poisoning in a 2-year-old child-From international overview to the role of the Hong Kong poison information Centre. Hong Kong J Emerg Med 2006;13:225-31.
4Nambiar NJ. Management of paracetamol poisoning: The old and the new. J Clin Diagn Res 2012;6:1101-4.
5Losek JD. Acetaminophen dose accuracy and pediatric emergency care. Pediatr Emerg Care 2004;20:285-8.
6Central Drugs Standard Control Organization, Directorate General of Health Services, Ministry of Health and Family Welfare, Government of India. Available from: http://www.cdsco.nic.in/circulars_rev.htm. [Last accessed on 2013 Mar 30].